Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 255, NWS Midland/Odessa, TX

September 16, 2010Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 16, 2010, 6:50 PM CDT for Andrews County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2010, 6:50 PM CDT (23:50 UTC)
Expired
Sep 16, 2010, 7:30 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:11 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 16, 6:11 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT THU SEP 16 2010

.DISCUSSION...
SEE BELOW

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD FOR ALL SITES.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
ACROSS AREAS OF THE PERMIAN BASIN...TRANS PECOS AND SOUTHEASTERN
NEW MEXICO FOR THE NEXT COUPLE OF HOURS. SOME GUSTY WINDS AND
BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. AFTER THESE
STORMS PASS WINDS WILL BE LIGHT AND FROM THE SOUTHEAST. TOMORROW
AFTERNOON WILL BE MUCH MORE TAME WITH JUST A FEW WIND GUSTS.

&&

.PREV DISCUSSION... /ISSUED 224 PM CDT THU SEP 16 2010/

DISCUSSION...
CONVECTION DEVELOPED EARLIER THAN USUAL IN THE DAVIS AND GUADALUPE
MOUNTAINS AND COMBINED WITH A RAPIDLY DEVELOPING CU FIELD INDICATE
THE INSTABILITY THAT IS PRESENT ACROSS THE CWA. SHEAR IS WEAK SO
THE SEVERE THREAT WILL MAINLY BE LIMITED TO STRONG DOWNBURST WINDS
AND HEAVY RAIN CAUSING FLOODING. THE LATEST 4KM WRF CONTINUES THE
CONVECTION OUT WEST FOR A FEW MORE HOURS BEFORE IT DIMINISHES.
HOWEVER A WEAK FRONT IS LOCATED NEAR THE I-40 CORRIDOR AND THERE
MAY BE CONVECTION DEVELOPING ALONG THIS BOUNDARY WHICH PUSHES
SOUTH INTO THE PERMIAN BASIN BETWEEN 6PM AND MIDNIGHT. FEEL THE
MODEL IS TOO AGGRESSIVE WITH THE PRECIP AND THEREFORE DID NOT UP
POPS INTO THE LIKELY CATEGORY...BUT THE COVERAGE SHOULD BE DECENT
WITH RAINFALL TOTALS OF PERHAPS UP TO AN INCH POSSIBLE.

BEYOND TODAY THE WEATHER PATTERN BECOMES LESS ACTIVE WITH A DRIER
BOUNDARY LAYER COMBINING WITH COOLER TEMPS KEEP ANY THUNDERSTORMS
ANCHORED IN THE MOUNTAINS. EASTERLY FLOW GRADUALLY LOWERS 850MB
TEMPS FROM 25C DOWN TO 20 TO 22C BY THE END OF THE 7 DAY FORECAST
PERIOD FINALLY LETTING DAYTIME HIGHS SLIDE INTO THE 80S ACROSS ALL
BUT THE PECOS RIVER VALLEY.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

76
Hazardous weather outlook, Sep 16, 1:40 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT THU SEP 16 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT THU SEP 16 2010 /1240 PM MDT THU SEP 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE AFTERNOON AND
EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH AND WEST
OF A PRESIDIO...MARATHON...FORT STOCKTON...BIG LAKE LINE.
A FEW STORMS COULD BECOME STRONG TO SEVERE...PRODUCING STRONG AND
POSSIBLY DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...HAIL...AND HEAVY RAIN. THUNDERSTORMS WILL BE SLOW
MOVING IN NATURE...SO HEAVY RAINFALL MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 16, 3:59 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT THU SEP 16 2010

NMZ028-033-034-162130-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
259 PM MDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 330 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF LOCO HILLS AT 259
PM MDT...SHOWING LITTLE MOVEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Sep 16, 4:19 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT THU SEP 16 2010

NMZ028-162145-
EDDY COUNTY PLAINS-
319 PM MDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 345 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF DAYTON AT 317 PM
MDT...MOVING NORTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE IN THIS AREA IN AND AROUND 10 MILES EAST OF
ARTESIA NEAR HIGHWAY 82.

&&
Special weather statement, Sep 16, 4:31 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT THU SEP 16 2010

TXZ058-067-162200-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
431 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 500 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF TOYAH AT 431
PM CDT...MOVING NORTHWEST AT 5 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING GUSTY WINDS NEAR 55 MPH AND BRIEF HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Sep 16, 4:56 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT THU SEP 16 2010

TXZ058-067-162245-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
456 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES AND SOUTHWESTERN WARD COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER PECOS AT 456 PM CDT...MOVING
NORTHEAST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY
WINDS NEAR 55 MPH AND BRIEF HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Sep 16, 5:12 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT THU SEP 16 2010

NMZ028-162245-
EDDY COUNTY PLAINS-
412 PM MDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 445 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF LOVING AT 410 PM
MDT. THE STORM WAS NEARLY STATIONARY. RAPID NEW DEVELOPMENT IS
OCCURING NEAR OTIS AND NORTHWARD TOWARD CARLSBAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH ... SMALL HAIL... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE NEAR MALAGA...OTIS...AND CARSLBAD.

&&
Special weather statement, Sep 16, 5:53 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT THU SEP 16 2010

NMZ027-028-033-034-TXZ058-059-067-258-162345-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-LOVING-WARD-
REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS-
453 PM MDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EDDY...LOVING...NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...
NORTHWESTERN WARD AND SOUTHWESTERN LEA COUNTIES UNTIL 545 PM MDT/645
PM CDT/...

A GROUP OF STRONG THUNDERSTORMS WERE LOCATED IN THE SOUTHERN PORTION
OF EDDY AND LEA COUNTIES...AS WELL AS THE NORTHERN PORTION OF REEVES
COUNTY. THESE THUNDERSTORMS ARE MOVING NORTH AT 5 TO 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:30 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward60 min
Sep 15, 8:30 PM CDTSevere Thunderstorm WarningMAFCrane, Ward38 min
Sep 15, 9:49 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton116 min
Sep 16, 2:42 PM CDTAreal Flood AdvisoryMAFJeff Davis108 min
Sep 16, 5:01 PM CDTAreal Flood AdvisoryMAFReeves, Ward119 min
Sep 16, 5:19 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin21 min
Sep 16, 5:54 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves111 min
Sep 16, 6:32 PM CDTFlash Flood WarningMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.